Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 3, 2004, 2:02 PM CST for Wilbarger County, Texas; Tillman County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2004, 2:02 PM CST (20:02 UTC)
- Expired
- Mar 3, 2004, 2:30 PM CST
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Tillman County, OK, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 20 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 422 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
894 WUUS54 KOUN 032002 SVROKC OKC141-TXC487-032030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 202 PM CST WED MAR 3 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILBARGER COUNTY IN NORTHERN TEXAS TILLMAN COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 230 PM CST * AT 202 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF OKLAUNION...MOVING NORTH AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE DAVIDSON...FREDERICK AND OKLAUNION HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3405 9916 3401 9895 3439 9894 3446 9906 $$ JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 11:28 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 3, 11:28 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1125 AM CST WED MAR 3 2004 UPDATED GRIDS EARLY TO LOWER TEMPS A LITTLE ACROSS MOST AREAS AS CLOUDS AND RAIN SHOULD KEEP TEMPS DOWN. SCATTERED STRONG STORMS HAVE DEVELOP QUICKLY THIS MORNING NORTH OF WARM FRONT ACROSS NORTH TEXAS. SO FAR NO REPORTS OF SIGNIFICANT HAIL BUT ELEVATED INSTABILITY IS CLOSE ENOUGH FOR A FEW MARGINAL REPORTS. ADDITIONAL STORMS ARE DEVELOP FARTHER SOUTHWEST SO WILL HAVE TO WATCH AREA JUST SOUTH OF I-44 FOR EXCESSSIVE RAINFALL TOTALS THIS AFTERNOON. STILL APPEARS BEST CHANCE OF SEVERE STORMS WILL BE THURSDAY AS MAIN SYSTEM LIFTS NORTH. SIX 348 AM CST WED MAR 3 2004 AREA OF RAIN CONT TO MOVE ACROSS CENTRAL INTO NE OK...WITH SCATTERED SHOWERS ACROSS THE REST OF THE FA. A FEW EMBEDDED STORMS HAVE ALSO OCCURRED. AN AREA OF RAIN HAS ALSO DEVELOPED IN THE TX PANHANDLE...THIS MAY EVENTUALLY AFFECT PARTS OF NW OK WITHIN AN HOUR OR TWO. SCATTERED TO WIDESPREAD RAIN WITH A FEW THUNDERSTORMS IS EXPECTED TO CONT TODAY DUE TO WAA AHEAD OF THE UPPER LOW WHICH IS NEAR BAJA CA THIS MORNING AND LIFT ASSOCIATED WITH THE FRONT CURRENTLY ACROSS SE OK INTO NORTH TX. FRONT EXPECTED TO CONT TO SLOWLY MOVE NORTH. HOWEVER...THIS WILL BE DIFFICULT DUE TO THE RAIN COOLED AIR AHEAD OF THE FRONT MAKING TEMPS DIFFICULT TO OVERCOME. THEREFORE...DO NOT EXPECT FRONT TO MAKE AS MUCH OF A NORTHWARD PROGRESSION AS MODELS INDICATE...UNTIL CYCLOGENESIS OCCURS AND SFC LOW APPROACHES THE FA. UPPER LOW WILL LIFT NORTHEAST ACROSS THE SOUTHERN AND CENTRAL PLAINS THURS WHICH WILL PROVIDE LIFT TO THE AREA ALONG WITH THE LIFT ASSOCIATED WITH THE FRONT...WHICH WILL MEAN THE CONTINUATION OF HEAVY RAIN POSSIBILITIES THROUGHOUT THE DAY THURS ALONG WITH A CHANCE OF THUNDERSTORMS. STORM TOTALS OF 2-4 INCHES ARE STILL POSSIBLE IN SOME AREAS...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS PARTS OF SOUTHERN OK AND TX ZONES. A FEW STORMS COULD BECOME SEVERE LATER TODAY ACROSS SOUTHERN OK...BUT DUE TO MARGINAL INSTABILITY WIDESPREAD SEVERE ACTIVITY WILL BE LIMITED. THE BETTER CHANCE FOR SEVERE STORMS LOOKS TO BE THURS AS THE UPPER LOW MOVES ACROSS THE PLAINS. UPPER LOW WILL QUICKLY MOVE EAST OF THE PLAINS...WITH RAIN CHANCES ENDING FROM SW TO NE AS DRIER AIR WORKS INTO THE AREA. WITH SIGNIFICANT CLOUD COVER...MOISTURE IN THE AREA...AND PRECIPITATION...TEMPS NOT EXPECTED TO HAVE A LARGE DIURNAL RANGE FOR THE NEXT COUPLE OF DAYS. IF FRONT PUSHES FURTHER NORTH THAN FORECASTED...OVERNIGHT TEMPS COULD REMAIN NEAR OR ABOVE 60 IN PARTS OF SOUTHERN OK. THE REST OF FORECAST IS DRY WITH A FEW SHORTWAVES MOVING ACROSS THE AREA. LACK OF MOISTURE IS EXPECTED TO HAMPER ANY PRECIPITATION DEVELOPMENT WITH THESE WAVES...WITH CLOUDS THE ONLY NOTICEABLE EFFECT. MODELS ARE INDICATING A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY. HAVE LOWERED TEMPS SUNDAY AND SUNDAY NIGHT FOR THIS...OTHERWISE NO OTHER MAJOR CHANGES TO EXTENDED. FCSTID = 25 OKC 55 48 60 43 / 80 99 99 40 HBR 54 46 56 40 / 70 80 80 10 SPS 59 54 64 45 / 80 99 99 10 GAG 49 39 48 35 / 60 70 80 20 PNC 50 43 51 41 / 80 90 99 50 DUA 64 60 65 51 / 90 99 99 10 .OUN... OK...NONE TX...NONE
Hazardous weather outlook, Mar 3, 12:00 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST WED MAR 3 2004
OKZ004>048-050>052-TXZ083>090-041300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF CENTRAL
AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND
TONIGHT.
DISCUSSION...
SCATTERED STRONG THUNDERSTORMS HAVE DEVELOP THIS MORNING NORTH
OF A WARM FRONT LOCATED ACROSS FAR NORTH TEXAS. ELEVATED
INSTABILITY ABOVE FOUR THOUSAND WILL BE SUFFICIENT FOR A FEW OF
THESE STORMS TO PRODUCE MARGINALLY SEVERE HAIL THIS AFTERNOON
INTO TONIGHT. AREAS SOUTHEAST OF THE I-44 WILL HAVE THE BEST CHANCE
FOR SEVERE THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAIN WILL ALSO OCCUR WITH THE STRONGER
THUNDERSTORMS WHICH MAY CAUSE AREAS OF LOCALIZED FLOODING
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THE BEST CHANCE
FOR EXCESSIVE RAINFALL APPEARS TO ACROSS SOUTHERN OKLAHOMA AND
EASTERN SECTIONS OF WESTERN NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY THURSDAY. THE POTENTIAL
FOR SEVERE THUNDERSTORMS WILL INCREASE THURSDAY AFTERNOON...AS THE
STRONG STORM SYSTEM MOVES OVER THE AREA. THE PRIMARY LOCATION FOR
SIGNIFICANT SEVERE WEATHER ON THURSDAY APPEARS TO BE ACROSS
SOUTHEAST PARTS OF OKLAHOMA. HOWEVER...THE POTENTIAL FOR SEVERE
WEATHER WILL EXIST ACROSS ALL OF WESTERN NORTH TEXAS...AND ALL BUT
NORTHWEST SECTIONS OF OKLAHOMA.
OTHER HAZARDOUS WEATHER...
THE CONCERN FOR EXCESSIVE RAINFALL AMOUNTS WILL CONTINUE ACROSS THE
REGION INTO THURSDAY EVENING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CST THURSDAY MARCH 4TH.
SIXIn the hours before
Special weather statement, Mar 3, 11:06 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1106 AM CST WED MAR 3 2004 OKZ028>030-040-031730- CLEVELAND OK-GARVIN OK-MCCLAIN OK-POTTAWATOMIE OK- 1106 AM CST WED MAR 3 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...MCCLAIN AND POTTAWATOMIE COUNTIES. SCATTERED STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN GARVIN COUNTY AND SOUTHERN PONTOTOC COUNTIES. THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AS THEY MOVE QUICKLY NORTHEAST AT 45 MPH. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. SIX
Special weather statement, Mar 3, 12:41 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1241 PM CST WED MAR 3 2004 OKZ026-031915- LINCOLN OK- 1241 PM CST WED MAR 3 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF WELLSTON AT 1241 PM CST...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL AND HEAVY RAIN CAN BE EXPECTED FROM JUST EAST OF WELLSTON...NORTHEASTWARD TO NEAR TYRON AND AVERY THROUGH 115 PM. PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Mar 3, 12:59 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1259 PM CST WED MAR 3 2004 OKZ028-030-040-042-031920- GARVIN OK-MCCLAIN OK-PONTOTOC OK-POTTAWATOMIE OK- 1259 PM CST WED MAR 3 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN...PONTOTOC AND POTTAWATOMIE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF STRATFORD AT 1259 PM CST...MOVING NORTHEAST AT 45 MPH. SMALL HAIL AND HEAVY RAIN CAN BE EXPECTED FROM NEAR STRATFORD...TO NEAR BYARS AND ASHER THROUGH 130 PM. PEOPLE IN GARVIN...MCCLAIN...PONTOTOC AND POTTAWATOMIE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Mar 3, 1:06 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 106 PM CST WED MAR 3 2004 OKZ020-026-031915- LINCOLN OK-PAYNE OK- 106 PM CST WED MAR 3 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER AGRA AT 106 PM CST...MOVING NORTHEAST AT 50 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN LINCOLN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Mar 3, 1:35 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 135 PM CST WED MAR 3 2004 OKZ031-032-031945- HUGHES OK-SEMINOLE OK- 135 PM CST WED MAR 3 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES AND SEMINOLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF SASAKWA AT 135 PM CST...MOVING NORTHEAST AT 55 MPH. SMALL HAIL AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. PEOPLE IN HUGHES AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Mar 3, 1:57 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 157 PM CST WED MAR 3 2004 OKZ037-TXZ085-086-032015- TILLMAN OK-WICHITA TX-WILBARGER TX- 157 PM CST WED MAR 3 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN...WICHITA AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF OKLAUNION AT 157 PM CST...MOVING NORTH NORTHEAST AT 45 MPH. PEOPLE IN TILLMAN...WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 1:10 PM CST | Severe Thunderstorm Warning | OUN | Payne | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.